I am a 36 yr old male 225 lbs who has had 4 episodes of lone atrial fibrillation since 1994. After the most recent episode in May, 2000 I was put on 25mg Tenormin and 4000 mg procainamide, 2000 in morning, 2000 in evening. I read about effects procainamide may have from long term use such as lupus and I wonder if there are other alternatives. Went to a new cardiologist who suggests Tambocor may be a better alternative and I have read that the effects of this can be extremely dangerous. Is Tambocor a safer alternative if the heart is healthy. I have a stress echo scheduled to determine this. However, I wonder if I should even consider changing as the procanamide has obviously kept me in sinus rhythm for the past 2 1/2 years. I am more concerned about long term effects with either drug. Is either preferred over the other? My body has obviously tolerated the effects of procainamide and tenormin together other than some occasional fatigue and tiredness, but I am concerned about the potential Lupus like effects. Would these be evident in the short-term or do they take many years to develop. Also, are there other alternatives that I should consider? Episodes occurred in 1994 and 1996 and was only treated with short term medications. After 1999 put on Tenormin which I broke through in 2000. After 2000 taking both. All 4 times I was converted through use of antiarrythmics, I have never been cardio converted. With these factors does it make sense that I would have to be on antiarrythmics for life? Tambocor concerns me as I have seen the book "Deadly Medicine".
Procainamide is associated with side effects in approximately 20-25% of patients. 15-20% develop lupus-like syndrome (which resolves with discontinuation of the drug), 3-5% develop pro-arrhythmic effect, and 0.3% develop hematologic abnormalities. Most of these side effects are manifested in the first several months.
Most cardiologists view flecainide (Tambocor)as safe in patients with a "healthy heart", which would at least mean no ischemic heart disease, no heart failure, and no LVH. Three drugs are listed as first line therapy for patients with afib and no heart disease: sotalol, procainamide, and flecainide. Flecainide is generally thought to be associated with a somewhat higher adverse event rate than procainamide.
From what information you have given, however, I think you need to seriously consider mono-therapy with the beta-blocker. Seek expert advice with a cardiologist to help make this decision. Also, ask the doctor to give you an "action plan" so that you know what to do if an episode of afib occurs.
Also, be sure to inquire about stroke prophylaxis. Many patients with lone afib require nothing, but it never hurts to ask.
I think the doctor is giving you some good advice. I would follow it. I've been on procainimide but my primary care physician removed me from it for the reasons given.. Six years later it was necessary to go on Sotalol and it has kept me in rhythm for two years with little or no side effects. My wife is on Tambacor for two years and is doing just fine. I would consult a good cardiologist. You are at the stage I was when I worried myself half to death over these meds.
I have been on Tambocore now for about 3 years 200mg in the morning and 200mg at nite and have had no side effects I am also on Atenolol 50mg twice daily and these drugs have kept the A/F under control although I still am having bouts of PVC's and Palpatations which annoy the hell out of me.
I have always been into active sports and stared getting the A/F while out training a few years ago and I wonder if it has been from pushing myself too hard over the years.
My wife ( Who is a breast cancer survivor) and I still do many hours of hiking and walking (up to 50km ) per week so we do try and keep ourselves fit .
I weigh 85kg and I am 6ft tall.
We are very aware and watch our diets and excersize.we do not have alcahol , caffien, eat lots of fish and chicken,vegtables and fruit. Does anyone think I should be taking Magnesium ?
I have been diognosed with a mild regurgitating bicusped Aortic valve so mabey this has something to do with me getting plalps and gulps .
These can spoil a perfect day as I am sure a lot of you will agree.
I am keen to hear from anyone who is in the same situation as me
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.